North Dakota, 2018

Funnel Clouds in North Dakota, May 30, 2018

May 30, 2018 · NWS FGF · 2 events in 2 counties and zones

A mid level low pressure system moved into north central and northeast North Dakota on the afternoon of May 30th. With daytime heating and the cold air aloft, favorable conditions for funnel clouds resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A mid level low pressure system moved into north central and northeast North Dakota on the afternoon of May 30th. With daytime heating and the cold air aloft, favorable conditions for funnel clouds resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 2:49 PM CST, 57 minutes earlier.

Area forecast discussion, May 30, 2:49 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
349 PM CDT Wed May 30 2018

.SHORT TERM...(This afternoon through Thursday)
Issued at 347 PM CDT Wed May 30 2018

Negatively tilted H5 trough is moving over our CWA, and
WV imagery shows potential for closed circulation over the RRV.
Convergence along stalled frontal zone has helped with thunderstorm
Initiation, and inn areas of clearing temperatures have increased
allowing for an increase in low level lapse rates  and instability
(MLCAPE generally 1000-1500 J/KG). Effective shear hasn't been
supporting of organized severe threat, but there have been a few
borderline cells briefly pulsing up. Strong surface vorticity, cold
pool aloft, and steep low level lapse rates may lead to potential
for funnel or even Landspout development before sunset and this
will need to continued to be monitored particularly where there is
clearing near updrafts and along boundary interactions. High PWATs
(around 1.4") do support heavy downpours, so localized flood threat
can't be ruled out with any slower moving thunderstorm activity.
Trend should be for trough to transition eastward through the
evening and with loss of daytime head an overall weakening of
thunderstorm activity.

Thursday: Trough transitions east of the region by Thursday morning,
with much more stable/subsident air mass in its wake (favoring dry
conditions). Some high res guidance shows a weak precip signal in our
northeast, but confidence is low based on pattern shift and
consensus favoring dry conditions. Post frontal air mass will begin
to moderate slightly, but we shouldn't see a trend of the hotter
temperatures yet (still expecting 70s/lower 80s for highs.

.LONG TERM...(Thursday night through Wednesday)
Issued at 347 PM CDT Wed May 30 2018

Upper ridging over forecast area Thu night will propagate to the
east early Fri as next 500 mb trough enters western Montana before
moving to the east into ND by early Sat. Higher PWATs spreading into
area on Fri will increase tstm chances during Fri aftn into the eve.
Cold front to clear the RRV Sat morning but upper trof lagging
behind could be instability-providing factor later in the aftn.
Temps cool down to near normal levels after this system for Sunday
and into early next week. The previous timing differences between
the GFS and ECMWF are not present in the current operational
versions for Mon when it appears that NW flow will take hold and
provide dry conditions. Ridging should be in place on Tue before
turning more southwest with the next pcpn chance for Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed May 30 2018

VFR conditions will prevail through the TAF period, with
shower/thunderstorm activity main aviation concern. Brief
reductions in vis are possible in thunderstorm activity, but am
not confident enough to do more than add shower/thunderstorm
mention at this time as occurrence of stronger thunderstorms at
any terminal is not guaranteed. Radar shows thunderstorm,
activity increasing in coverage across eastern ND and spread
westward through the afternoon/evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...WJB
AVIATION...DJR
Hazardous weather outlook, May 30, 3:05 AM CST, 12 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Grand Forks ND
405 AM CDT Wed May 30 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-310915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
405 AM CDT Wed May 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Funnels are possible across portions of eastern North Dakota as an
upper low moves across the area. Chances for thunderstorms will
increase throughout the day, with the strongest storms generally
across northeastern North Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periods of thunderstorms throughout the long term
period. On Friday, there is a chance across eastern North Dakota
for thunderstorms capable of producing hail larger than one inch
and/or wind gusts over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Friday.

Speicher/Riddle

In the hours before

Special weather statement, May 30, 11:56 AM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1256 PM CDT Wed May 30 2018

NDZ026>030-038-039-049-052-053-302000-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
Including the cities of Lakota, Mcville, Aneta, Tolna,
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro,
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner,
Milnor, Forman, Rutland, and Wahpeton
1256 PM CDT Wed May 30 2018

...FUNNEL CLOUDS POSSIBLE ACROSS EASTERN NORTH DAKOTA...

Showers and thunderstorms have developed parts of eastern North
Dakota. Conditions are favorable for funnel clouds with any
thunderstorm that does develop. These types of funnel clouds are
usually short lived, however, they can and occasionally do touch
the ground and cause minor damage. Because of this possibility, If
you see one of these funnel clouds approaching the ground, take
cover immediately.

DJR
Special weather statement, May 30, 11:58 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1258 PM CDT WED MAY 30 2018

NDZ028-029-038-301900-
Griggs ND-Steele ND-Barnes ND-
1258 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRIGGS...
NORTHEASTERN BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 200 PM
CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm
near Sibley, or 14 miles north of Valley City, moving north at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sibley around 130 PM CDT.
  Luverne around 140 PM CDT.
  Hannaford and Walum around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4709 9781 4703 9806 4732 9827 4740 9789
TIME...MOT...LOC 1758Z 161DEG 8KT 4714 9797

NC
Special weather statement, May 30, 12:11 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
111 PM CDT WED MAY 30 2018

NDZ027-301915-
Grand Forks ND-
111 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS COUNTY
UNTIL 215 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm over
Larimore, or 26 miles west of Grand Forks#commaOrEllipsis()moving
north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Larimore around 120 PM CDT.
  Arvilla around 125 PM CDT.
  Turtle River State Park around 135 PM CDT.
  McCanna around 140 PM CDT.
  Honeyford around 155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4777 9753 4779 9779 4808 9781 4805 9741
TIME...MOT...LOC 1810Z 186DEG 14KT 4787 9765

NC
Special weather statement, May 30, 12:47 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
147 PM CDT WED MAY 30 2018

NDZ027-301945-
Grand Forks ND-
147 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
245 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm over
Turtle River State Park, or 18 miles west of Grand Forks, moving
north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Emerado around 155 PM CDT.
  Grand Forks AFB around 210 PM CDT.
  Honeyford around 235 PM CDT.
  Mekinock around 240 PM CDT.
  Gilby and Johnstown around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4783 9739 4789 9764 4817 9755 4808 9717
TIME...MOT...LOC 1847Z 201DEG 7KT 4794 9748

NC
Local storm report, May 30, 1:59 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
259 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       4 N HOPE                47.38N 97.72W
05/30/2018  M3.05 INCH       Steele             ND   PUBLIC

0245 PM     HEAVY RAIN       1 NW HOPE               47.33N 97.73W
05/30/2018  M2.37 INCH       Steele             ND   PUBLIC

0245 PM     HEAVY RAIN       LUVERNE                 47.25N 97.93W
05/30/2018  M1.60 INCH       STEELE             ND   PUBLIC

&&

ALEE
Special weather statement, May 30, 2:17 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
317 PM CDT WED MAY 30 2018

NDZ038-302115-
Barnes ND-
317 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARNES COUNTY UNTIL
415 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Valley City, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fingal around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4673 9813 4685 9814 4690 9769 4666 9768
TIME...MOT...LOC 2016Z 265DEG 9KT 4682 9803

NC/Hopkins

The radar

The Aberdeen radar (KABR), 123 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Ransom

When
May 30, 3:46 PM CST to 3:49 PM CST
Where
Ransom County, 3.33 mi W of Ft Ransom
Reported by
Trained Spotter
Coordinates
46.520, -97.990

Three brief funnel clouds were reported over a several minute period. The funnels formed and dissipated quite quickly under high based thunderstorms.

Funnel Cloud, Walsh

When
May 30, 5:50 PM CST
Where
Walsh County, 0.46 mi E of Pisek
Reported by
Public
Coordinates
48.320, -97.690

A few brief funnel clouds formed and quickly dissipated over Kensington and Rushford townships, between Pisek and Park River, between 6:30 pm and 650 pm CDT. The last of these was reported as a brief non-damaging touchdown northeast of Pisek.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752529, 752530.